Minnesota, 2020

Winter Weather in Minnesota, February 7, 2020

February 7, 2020 · NWS ARX · 1 event in 1 county or zone

One person was killed in a two vehicle accident on February 7th south of Blooming Prairie (Dodge County). The two vehicles collided with one catching fire after the collision, killing the driver.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$9,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

One person was killed in a two vehicle accident on February 7th south of Blooming Prairie (Dodge County). The two vehicles collided with one catching fire after the collision, killing the driver. The accident report indicated the road was snow and ice covered at the time of the accident and automated weather observing equipment at the Austin airport (Mower County) and Dodge Center Airport (Dodge County) were both reporting light snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 7, 2:20 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 7, 2:20 AM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
220 AM CST Fri Feb 7 2020

.SHORT TERM...(Today through Sunday)
Issued at 220 AM CST Fri Feb 7 2020

WINTER STORM SAT NIGHT/SUN:  Dynamic shortwave will carry quite a
punch as it moves across the area late Sat night through Sun - well
forecast by the variety of models. Main questions have not been if
it would snow, more on the track of the heavier snows (north-along-
or south of I-90) and just how much qpf there would be to work with.

500 mb shortwave trough tracks out of the PAC NW tonight, shifting
across the Dakotas Sat and then across the local forecast area
overnight Sat through Sun morning. Strong low level thermodynamics
with upglide on the 275:290 K sfcs lead the shortwave across the
region, strongest around 12z Sun. QG convergence is strong and deep
while a 300 mb jet max will add more lift in its left exit region.
Some frontogenetic support, but nothing that stands out (yet) that
would suggest where enhanced bands could develop. All in all, an
impressive amount of lift accompanies this shortwave - although
perhaps not quite as much as earlier model runs were suggesting.

As for QPF...EC sits around 6/10 or so while the NAM comes in closer
to 1 inch in its main band. Similar to the wet GFS of yesterday. The
GFS stays on the high end, although has shifted its heavier pcpn
line south of I-90. GEFS plumes continue to run mostly under the
operational GFS when it comes to the main qpf region, generally
suggesting 1/2 to a bit above. Will go this route. With DGZ still
less than 100 mb climatology or a bit above for snow ratios look
reasonable. The result is a swath of 6 to 8 inches centered around I-
90. Farther south, amounts look a bit less, but also has the
potential for a little icing later in the day Sunday with dry slot
promoting loss of ice in cloud. Doesn't look like much right now,
but its a trend worth monitoring.

Will issue a Winter Storm Watch for the entire area to cover the
impacts from the forecast snow.

LIGHT SNOW TODAY: weak upper level shortwave trough, currently
dropping south/southeast across the northern plains, still on track
to brush western portion of the forecast area today. Light snow
already evident across parts of southern MN in weak warm air
advective regime ahead of the shortwave. Could receive minor accums
in those areas today, dusting to a few tenths. To the west,
favorable lapse rates could lead to some flurries, although the
deeper saturation doesn/t work into southwest WI until tonight.
Drawback to the flurry potential. Will hold higher chances and
accums to the west/south with smaller chances/flurries elsewhere.

.LONG TERM...(Monday through Thursday)
Issued at 220 AM CST Fri Feb 7 2020

What a difference a run or two makes. What looked like a potentially
boisterous system for mid week could end up being much ado about
nothing...or at least a lot less. Certainly not unexpected
considering the flow. Anyway, EC remains fairly consistent with
lifting an upper level shortwave trough out of TX, across the
eastern Great Lakes Thu afternoon. No phasing with any northern flow
energy this go around though, so a bit weaker and also shifted a bit
more east. Could still get some accumulating snows across southern
portions of the forecast area, but not as much as some of its
previous runs suggested. Latest GFS favors a stronger, more southern
diving northern flow shortwave, which works to keep the trough to
the south well south. Some snow chances with the northern shortwave,
but no phasing. Snow would be a day before the EC, not as much
accums, and perhaps more across the north. Confidence obviously
rather low in the details with the shifts within and between the
models. Still could be an interesting period and need to keep an eye
on it. Will let blends provide the pcpn chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 956 PM CST Thu Feb 6 2020

VFR conditions at the moment will very slowly give way to MVFR
ceilings overspreading the area into the afternoon and evening -
just a little slower than earlier expected. Light snow also looks to
just clip RST for the coming day, with mainly VFR or MVFR
visibility, but a brief period of IFR possible during the mid to
late morning. Any accumulation will be mainly 1/2 inch or less.
Winds will remain light from the south overnight, shifting northwest
5-10 knots through the day Friday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Sunday morning through Sunday afternoon
     for WIZ029-032>034-041>044-053>055.

MN...Winter Storm Watch from late Saturday night through Sunday
     afternoon for MNZ079-086>088-094>096.

IA...Winter Storm Watch from late Saturday night through Sunday
     afternoon for IAZ008>011-018-019.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Lawrence
Hazardous weather outlook, Feb 7, 3:08 AM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
308 AM CST Fri Feb 7 2020

IAZ029-030-WIZ061-081100-
Fayette-Clayton-Grant-
308 AM CST Fri Feb 7 2020

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow is expected Sunday with several inches of accumulation
possible. A brief period of a wintry mix could also occur. Impacts
to travel should be planned for. Expect refinements to amounts
and location over the next couple days.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1 pm today.

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ029-032>034-041>044-
053>055-081100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-
308 AM CST Fri Feb 7 2020

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winter Storm Watch late Saturday night through Sunday,

Snow is expected Sunday with accumulations of 6 inches or more
possible. Currently, the higher amounts are expected in the
Interstate 90 corridor with much of that falling in the morning. A
brief period of a wintry mix also possible. Impacts to travel
should be planned for. Expect refinements to amounts and location
over the next couple days.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1 pm today.

WIZ017-081100-
Taylor-
308 AM CST Fri Feb 7 2020

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow is expected Sunday with several inches of accumulation
possible. Impacts to travel should be planned for. Expect
refinements to amounts and location over the next couple days.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1 pm today.

Rieck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Dodge

When
February 7, 5:15 AM CST to 8:15 AM CST
Where
Dodge forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$9,000
Reported by
Broadcast Media
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

One person was killed in a two vehicle accident south of Blooming Prairie on the morning of February 7th. After the collision, one of the vehicles caught on fire. The roads were reported to be snow and ice covered at the time of the accident and the automated weather observing equipment at the Austin and Dodge Center airports were both reporting light snow.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Dodge2020-02-0727MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876110.